Oregon, 2014

Flooding in Oregon, March 9 to 11, 2014

March 9 to 11, 2014 · NWS PDT · 4 events in 3 counties and zones

Heavy rain fell across much of the northern Blue Mountains and Wallowa County throughout the first week of March. March 9th received very heavy rain with snow levels around 6000ft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Heavy rain fell across much of the northern Blue Mountains and Wallowa County throughout the first week of March. March 9th received very heavy rain with snow levels around 6000ft. This allowed for a significant increase in runoff, which lead to a quick rise in rivers for the period. Flooding was reported at the confluence of Five Points Creek and the Grande Ronde River near Hilgard. Field flooding occurred along the Grande Ronde River from Island City downstream through Imber to Elgin. Water encroached into the school grounds at Troy. Along the Umatilla River, water was reported running beneath a structure near Cayuse, there was sandbagging in the Riverside area near Pendleton with water into several yards. There continues to be bank erosion along the river from Reith to Echo. The walking trail and picnic areas were flooded in Oxbow Park in Hermiston. Along the John Day River, water rose onto the shoulders of Oregon highway 207 between Spray and Service Creek. There was also small stream flooding along Meacham Creek and Wildhorse Creek, with water spilling into pastures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Mar 9, 9:50 PM PST, 10 minutes earlier.

Area forecast discussion, Mar 9, 9:50 PM PST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
1050 PM PDT SUN MAR 9 2014

.UPDATE...THE LATEST RADAR WAS CONTINUING TO SHOW A BAND OF RAIN
ALONG THE BLUE MOUNTAINS WHERE A FLOOD WATCH REMAINS IN EFFECT. THIS
BAND OF MODERATE RAIN EXTENDS BACK TOWARD REDMOND. A DISTURBANCE OFF
THE PACNW COAST WAS RESPONSIBLE FOR USHERING ABUNDANT MOISTURE INTO
THE AREA AND THIS WILL PERSIST INTO MONDAY MORNING. SNOW LEVELS WILL
REMAIN HIGH SO THE PCPN IS EXPECTED TO REMAIN LIQUID. POPS WERE
INCREASED ACROSS CENTRAL OREGON AND THE FOOTHILLS OF THE BLUE
MOUNTAINS FOR THE REMAINDER OF TONIGHT. ALSO FOR HYDROLOGY THE RAIN
WAS FILLING RIVERS WITH RAPIDLY RUNNING WATER AND THE RIVER AT TROY
IS FORECAST TO RISE ABOVE FLOOD STAGE. OTHERWISE THE REMAINDER OF
THE FORECAST APPEARS ON TRACK.

.AVIATION...AREAS OF MVFR WITH LCL IFR CEILINGS AND VSBY ARE
EXPECTED ACROSS TAF SITES KRDM...KBDN...KPDT...KALW. CONDITIONS
SHOULD IMPROVE TO LCL MVFR CONDITIONS AFT 15Z. THE REMAINDER OF THE
TAF SITES WILL EXPERIENCE LCL MVFR CONDITIONS.

&&

.PREV DISC... /ISSUED 422 PM PDT SUN MAR 9 2014/

SHORT TERM...TONIGHT THROUGH WEDNESDAY...A MOIST SOUTHWEST FLOW
CONTINUES OVER THE REGION THIS AFTERNOON. SATELLITE AND RADAR SHOW
THAT CONVECTIVE TEMPERATURE HAS BEEN ACHIEVED AND SHOWERS ARE
STARTING TO FORM. THESE SHOWERS WILL CONTINUE INTO THE EVENING AND
BEGIN TO TAPPER OFF AROUND SUNSET. OTHERWISE THE NEXT SURGE OF
MOISTURE AHEAD OF THE APPROACHING UPPER LEVEL TROUGH IS MOVING INTO
NORTHERN CALIFORNIA AND SOUTHWEST OREGON WHICH WILL BE IMPACTING THE
SOUTHERN AND EASTERN PORTIONS OF THE FORECAST AREA OVERNIGHT WITH
MORE STEADY RAIN. THERE COULD BE ANOTHER ROUND OF ONE HALF TO ONE
INCH OF PRECIPITATION OVER PORTIONS OF EASTERN OREGON THROUGH MONDAY
MORNING ASSOCIATED WITH THIS PRECIPITATION. THE UPPER LEVEL TROUGH
WILL ARRIVE EARLY MONDAY WHICH WILL TURN THE PRECIPITATION BACK OF
TO SHOWERS. COULD EVEN SEE A SLIGHT CHANCE OF SOME THUNDERSTORMS
OVER THE EASTER PORTION OF THE FORECAST AREA ON MONDAY. DO EXPECT
SOME COOLER TEMPERATURES MONDAY ALONG WITH BREEZY WEST WINDS. THE
UPPER LEVEL TROUGH WILL BE DEPARTING MONDAY NIGHT WITH DECREASING
SHOWERS. RIDGE OF HIGH PRESSURE WILL BUILD OVER THE REGION TUESDAY
AND WEDNESDAY FOR DRY CONDITIONS AND WARMING TEMPERATURES.

LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...A RIDGE OF HIGH
PRESSURE WILL BE OVER THE AREA THROUGH THE LONG TERM PERIOD THOUGH A
COUPLE OF SYSTEMS WILL MOVE THROUGH THE RIDGE AND AFFECT OUR AREA AT
TIMES. WEDNESDAY NIGHT THROUGH THURSDAY NIGHT THE RIDGE WILL BE OVER
THE AREA WITH A WEAK SHORT WAVE CROSSING TO THE NORTH THROUGH
BRITISH COLUMBIA WITH LITTLE EFFECT HERE ASIDE FROM BREEZY WINDS IN
THE GRANDE RONDE VALLEY. IT SHOULD BE A DRY PERIOD WITH MOSTLY SUNNY
SKIES. FRIDAY AND FRIDAY NIGHT A STRONGER WAVE WILL ARRIVE AND THE
MODELS DIFFER AS TO HOW FAR SOUTH IT WILL GET. THE GFS BRINGS
SHOWERS TO THE MOUNTAINS IN THE NORTHERN TWO THIRDS OF THE AREA AND
THE ECMWF HAS IT JUST BRUSHING THE WASHINGTON CASCADES. HAVE LEANED
TOWARDS THE GFS WITH RAIN AND SNOW SHOWERS IN THE CASCADES AND THE
MOUNTAINS OF NORTHEAST OREGON WITH SNOW LEVELS AROUND 5000 TO 6000
FEET. SATURDAY AND SATURDAY NIGHT THE RIDGE REBUILDS WITH ANOTHER
GENERALLY DRY PERIOD. ON SUNDAY ANOTHER SYSTEM ARRIVES WITH THE GFS
BRINGING IT TO THE CASCADES IN THE AFTERNOON WHILE THE ECMWF BRINGS
IT IN LATE SUNDAY NIGHT. HAVE SPLIT THE DIFFERENCE AND HAVE A SLIGHT
CHANCE OF RAIN ALONG THE WASHINGTON CASCADE CREST SUNDAY AND THE
REST OF THE AREA DRY. TEMPERATURES WILL BE IN THE UPPER 50S TO MID
60S WITH 50S IN THE MOUNTAINS. LOWS WILL BE IN THE MID 30S TO LOWER
40S WITH UPPER 20S TO MID 30S IN THE MOUNTAINS. PERRY

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  44  52  31  52 /  80  80  20   0
ALW  46  53  35  52 /  70  80  20   0
PSC  45  58  34  57 /  20  30  10   0
YKM  38  54  30  53 /  10  20   0   0
HRI  44  57  33  56 /  30  50  10   0
ELN  38  50  29  50 /  10  20  10   0
RDM  39  45  23  52 /  90  50  10   0
LGD  41  44  29  46 / 100 100  30   0
GCD  42  43  29  48 / 100  90  30   0
DLS  42  54  33  55 /  30  30  10   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...FLOOD WATCH THROUGH MONDAY MORNING ORZ049-050-502-503-505>508.

WA...NONE.
&&

THREAT INDEX
MONDAY : GREEN
TUESDAY : GREEN
WEDNESDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

97/
Hazardous weather outlook, Mar 9, 9:47 PM PST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
1047 PM PDT SUN MAR 9 2014

ORZ049-050-502-503-505>508-WAZ520-110600-
GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE WASHINGTON CASCADES-
1047 PM PDT SUN MAR 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
OREGON...NORTHEAST OREGON AND CENTRAL WASHINGTON.

.DAY ONE...TONIGHT

THE COMBINATION OF MODERATE TO HEAVY RAINFALL AND SNOW MELT RUN
OFF IS RESULTING IN RISING RIVERS AND STREAMS IN THE AREAS LISTED
ABOVE. A FLOOD WATCH IS IN EFFECT FOR THESE AREAS. PLEASE REFER
TO NWS HAZARD PRODUCT ID PDXFFAPDT FOR MORE DETAILS.

FLOOD WARNINGS ARE IN EFFECT FOR THE GRANDE RONDE RIVER AT TROY
AND THE UMATILLA RIVER AT GIBBON. IN ADDITION A SMALL STREAM FLOOD
ADVISORY FOR RAIN AND MELTING SNOW IS IN EFFECT FOR THE OREGON
BLUE MOUNTAINS INCLUDING PARTS OF UMATILLA AND UNION COUNTIES.  PLEASE
REFER TO NWS HAZARD PRODUCT ID PDXFLSPDT AND PDXFLWPDT FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODS OF MODERATE TO HEAVY RAIN WILL CONTINUE INTO MONDAY
MORNING WITH THE HEAVIEST RAIN FALLING SUNDAY NIGHT. THE FLOOD
WATCH...FLOOD WARNINGS...AND SMALL STREAM FLOOD ADVISORY WILL
CONTINUE IN EFFECT MONDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Union

When
March 9, 10:00 PM PST to March 11, 7:30 PM PST
Where
Union County, 1.1 mi NNE of May Park to 1.04 mi E of Island City
Cause
Heavy Rain / Snow Melt
Reported by
Public
Coordinates
45.344, -118.041

Flood, Umatilla

When
March 9, 10:30 PM PST to March 11, 9:45 AM PST
Where
Umatilla County, 0.53 mi NW of Gibbon to 2.59 mi E of Thorn Hollow
Cause
Heavy Rain / Snow Melt
Reported by
Public
Coordinates
45.705, -118.359

Flood, Umatilla

When
March 10, 5:15 AM PST to March 11, 10:45 AM PST
Where
Umatilla County, 1.9 mi W of Pendleton to 0.71 mi SSW of Rieth
Cause
Heavy Rain / Snow Melt
Reported by
Public
Coordinates
45.671, -118.839

Flood, Grant

When
March 10, 5:15 AM PST to March 11, 10:00 AM PST
Where
Grant County, 19.07 mi W of Kimberly to 11.02 mi W of Kimberly
Cause
Heavy Rain / Snow Melt
Reported by
Public
Coordinates
44.801, -120.012

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2014Every state in 2014This day in weather historyWarnings in Oregon, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507190, 507191, 507195, 507242.